New Mexico, 2003

Hail in New Mexico, March 21, 2003

March 21, 2003 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 21, 2:53 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Mar 21, 2:53 PM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
253 PM MST FRI MAR 21 2003

CONVECTION HAS INCREASED THIS AFTERNOON AS ANTICIPATED UNDER UPPER
LOW.  NOT SURPRISINGLY SNOW LEVELS HAVE RISEN THROUGHOUT THE
DAY...BUT SHOULD DROP A BIT TONIGHT...BUT BULK OF ACCUM SNOW STILL
TO BE ABOVE 7500 FT. BEST CHANCES FOR PCPN LOOKS TO BE IN THE
SANGRES...ADJACENT HIGHLANDS AND EASTERN PLAINS. WITH SNOW LEVELS
FAIRLY HIGH WILL GO WITH SNOW ADVSY SANGRES AND NE HIGHLANDS ABOVE
7500...BUT CANCEL FARTHER SOUTH WHERE UPSLOPE IS LESS DEVELOPED OR
LIKELY. MEANWHILE SHOWERS AND FEW TSTSM WILL CONTINUE ACROSS THE
EASTERN PLAINS...WITH FEW GUSTS AND SMALL HAIL PSBL. PCPN COULD
CHANGE TO SNOW BEFORE ENDING NE...BUT DO NOT THINK IT WILL BE COLD
ENOUGH FOR MUCH ACCUM TO OCCUR SO NO HEADLINES THERE.

DO EXPECT AREAS OF FOG AFTER PCPN ENDS LATE TONIGHT INTO EARLY
MORNING...WITH FOG IN RIO GRANDE VALLEY ALSO PSBL. CLEARING SKIES
OUT WEST SHOULD LEAD TO COOLEST TEMPS IN THE AREA...BUT SINCE LITTLE
OR NO PCPN FELL THERE...WILL NOT ADD ANY FOG.

SYSTEM EXITS LEAVING A DRY WEEKEND. TEMPS WILL GAIN SOME SAT AND
EVEN MORE SUNDAY. NEXT SYSTEM STILL ON TRACK FOR MON/TUE AND SHOULD
AFFECT NRN PART OF STATE THE MOST. SNOW LEVELS COULD BE A LITTLE
LOWER WITH THAT SYSTEM...BUT DYNAMIC NOT AS GREAT...SO NO STATEMENTS
FOR THIS SYSTEM.

MUCH MORE IMPRESSIVE SYSTEM STILL INDICATED TOWARD THE END OF THE
WEEK...ALTHOUGH NOW DELAYED FROM THU TO FRI.  BECAUSE OF THIS HAD TO
ADJUST TEMPS UP ON THU.

ABQ BU 034/062 037/069 039 19200
SAF BU 028/058 032/064 034 19500
TCC EU 035/061 038/074 039 19610

.ABQ...SNOW ADVISORY ABOVE 7500 FT TONIGHT NMZ004-005.

DROZD
Hazardous weather outlook, Mar 21, 11:00 AM MST, 6 hours 55 minutes before
NMZ001>021-026-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MST FRI MAR 21 2003

...SNOW ADVISORY TODAY NORTHWEST MOUNTAINS ABOVE 7500 FEET...
...SNOW ADVISORY TODAY INTO TONIGHT SANGRE DE CRISTO AND
SANDIA/MANZANO MOUNTAINS ABOVE 7500 FEET...NORTHEAST AND CENTRAL
HIGHLANDS ABOVE 7000 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS NEW MEXICO THIS
AFTERNOON INTO TONIGHT AND CONTINUE TO PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND HIGHER ELEVATION SNOWS. THROUGH TONIGHT SCATTERED SNOW
ACCUMULATIONS OF 4 TO 6 INCHES MAY STILL FALL ACROSS THE SANGRE DE
CRISTO AND SANDIA/MANZANO MOUNTAINS AND THE ADJACENT HIGHLANDS TO
THE EAST. MOST OF THESE ACCUMULATIONS WILL OCCUR LATE THIS AFTERNOON
AND EARLY TONIGHT AS SNOW SHOWER COVERAGE INCREASES.

IN ADDITION...THUNDERSTORM DEVELOPMENT IS A GOOD BET THIS AFTERNOON
AND THIS EVENING...MAINLY SOUTH OF INTERSTATE 40. SOME OF THE
STRONGER STORMS COULD PRODUCE SMALL HAIL AND WIND GUSTS OF 40 TO 50
MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KD

In the hours before

Special weather statement, Mar 21, 12:20 PM MST, 5 hours 35 minutes before
NMZ011-012-018-212030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1220 PM MST FRI MAR 21 2003

...STRONG THUNDERSTORMS DEVELOPING OVER THE CENTRAL HIGH PLAINS AND
GUADALUPE AND DE BACA COUNTIES...

SEVERAL CLUSTERS OF THUNDERSTORMS ARE DEVELOPING OVER THE ESTANCIA
VALLEY FROM SOUTH OF HIGHWAY I 40 NEAR MORIARTY TO MOUNTAINAIR.
THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF
INCH...HEAVY RAIN AND A POSSIBLE SHORT LIVED FUNNEL CLOUDS WHICH
COULD PRODUCING STRONG AND ERRATIC WINDS. A SLOW MOVEMENT TOWARDS
THE EAST IS EXPECTED.

OTHER THUNDERSTORMS ARE NOTED OVER NORTHWEST DE BACA AND GUADALUPE
COUNTIES. THESE TWO WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN. MOVEMENT OF THESE STORMS IS NORTHEAST AT 10
TO 15 MPH.

ANY DAMAGE REPORTS OR WEATHER INFORMATION CAN BE CALLED INTO THE
NATIONAL WEATHER SERVICE ALBUQUERQUE OFFICE AT 1-888-386-7637.

GB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Quay

When
March 21, 5:55 PM MST
Where
Quay County, Forrest
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.800, -103.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347518.